Kansas, 2021Damaging Winds in Kansas, December 15, 2021
December 15, 2021 · NWS SGF · 2 events in 1 county or zone
An isolated severe storm produced localized damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe storm produced localized damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 15, 5:09 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Dec 15, 5:09 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
509 PM CST Wed Dec 15 2021
Key Messages:
1. The Wind Advisory is in effect across the entire CWA. Gusts
from 50 to 55 mph will be possible in some areas, particularly
the Osage Plains.
2. Record high temperatures are expected today.
3. A line of strong to severe thunderstorms will develop across
eastern Kansas tonight and sweep across the region through early
Thursday morning.
4. Additional thunderstorms are expected Friday into Friday night
associated with a warm front.
5. Rainfall amounts between 1 and 2 inches are possible for
portions of south central Missouri.
.SHORT TERM...(This evening through Thursday)
Issued at 124 PM CST Wed Dec 15 2021
An unseasonably warm and moist air mass was in place across the
region today with winds gusting between 45 and 55 mph thanks to a
very strong storm system in the plains. A Wind Advisory is in
place through midnight tonight.
With the strong southerly winds, dewpoints were in the upper 50s
and lower 60s at 1pm. As the storm system moves to the northeast
across the plains and takes on a negative tilt, a cold front will
approach the Ozarks tonight. Models paint from 500 to 900 j/kg of
CAPE ahead of the front, which will support strong to severe
thunderstorms. Damaging winds will be the primary concern as the
storms will act to enhance the ongoing high boundary layer winds.
Momentum transfer from falling rain will also be a contributing
factor.
The line of storms is expected to be rather thin and strongly
forced as it moves through the region weakening late tonight
across southern Missouri. Expectations are for the front to push
south of the Ozarks early Thursday morning. Temperatures on
Thursday will be a good 10 to 15 degrees cooler than today
(though still 5 to 10 degrees above normal for the day). Some
lining shower may occur in far south central Missouri depending on
how far south the front makes it.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 124 PM CST Wed Dec 15 2021
Models remain consistent stalling the cold front across the
northern half of Arkansas Thursday night, then moving back north
as a warm front Friday into Friday night. The front will bring
some needed rainfall to the region Friday into Saturday morning
before moving east of the region before noon on Saturday.
There are some indications that locations south of I-44 may see
between 1 and 2 inches of rain associated with this front.
Flooding is not expected as the region has been dry for the past
2 week and ground conditions remain dry.
Colder, more seasonable, temperatures will occur for Sunday into
Monday with highs near the climatological average in the middle to
upper 40. A slow warming trend will then occur through next week
with little to no chances for precipitation through Wednesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 509 PM CST Wed Dec 15 2021
Strong southerly winds ahead an approaching cold front will
continue into the evening hours, with gusts to 40 to 45 knots
continuing. The higher gusts will remain at KSGF and KJLN. A
narrow line of showers and storms now over Kansas will push into
the KJLN terminal area around 02Z, the KSGF area around 04Z and
the KBBG area around 05Z. They should be on weakening trend the
further east They get into Missouri. However, there remains a
threat for some convective wind gusts in excess of 50 knots at all
3 terminals. Lower MVFR flight category and possibly IFR will
accompany the storms.
Winds will switch to the northwest late tonight and diminish as
the cold front comes through. Some MVFR ceilings and showers may
persist for a while, but flight conditions will improve later
Thursday morning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until midnight CST tonight for MOZ055>058-066>071-
077>083-088>098-101>106.
KS...Wind Advisory until midnight CST tonight for KSZ073-097-101.
&&
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...RaberdingHazardous weather outlook, Dec 15, 6:16 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
616 PM CST Wed Dec 15 2021
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
616 PM CST Wed Dec 15 2021
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited tornado risk.
Limited hail risk.
Limited thunderstorm wind damage risk.
Limited lightning risk.
Elevated non thunderstorm wind risk.
DISCUSSION...
Non thunderstorm sustained winds of 35 to 40 mph with gusts up to
55 mph will be common this evening over extreme southeast Kansas
and the Missouri Ozarks.
A line of strong to severe thunderstorms will move into southeast
Kansas and western Missouri this evening then shift eastward
across the Ozarks. The main threat will be from damaging wind
gusts in excess of 60 mph. Although the tornado risk is small, a
brief spin up is still possible, along with hail up to the size of
quarters.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Additional thunderstorms are expected Friday into Friday night as
a warm front approaches from the south.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening for southeast
Kansas and western into central Missouri.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Raberding
In the hours before
Local storm report, Dec 15, 3:38 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM NON-TSTM WND GST 1 NE AIRPORT DRIVE 37.15N 94.50W
12/15/2021 M56 MPH JASPER MO ASOS
ASOS STATION KJLN JOPLIN MEASURED A 56MPH
WIND GUST.
&&
MBLocal storm report, Dec 15, 3:40 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM NON-TSTM WND DMG PITTSBURG 37.41N 94.71W
12/15/2021 CRAWFORD KS AMATEUR RADIO
MULTIPLE POWER POLES DOWN DUE TO WIND.
HIGHEST WIND GUST AT AWOS WAS 51 MPH.
&&
MBLocal storm report, Dec 15, 3:44 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM NON-TSTM WND GST 4 SSW NEOSHO 36.82N 94.40W
12/15/2021 M54 MPH NEWTON MO AWOS
AWOS STATION KEOS NEOSHO MEASURED A 54 MPH
WIND GUST.
&&
MBLocal storm report, Dec 15, 3:46 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
346 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM NON-TSTM WND GST 6 SSE WILLARD 37.23N 93.38W
12/15/2021 M53 MPH GREENE MO ASOS
ASOS STATION KSGF SPRINGFIELD MEASURED A 53
MPH WIND GUST.
&&
MBThunderstorm Wind, Bourbon
- When
- December 15, 6:40 PM CST
- Where
- Bourbon County, 0.69 mi S of Mapleton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.010, -94.880
A power pole and some large limbs were reported down.
Thunderstorm Wind, Bourbon
- When
- December 15, 7:13 PM CST
- Where
- Bourbon County, 3.35 mi ENE of Ft Scott
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 37.840, -94.640
Thunderstorm winds took shingles of a home and damaged the guttering.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, December 15 to 16, 2021$7.1 million · EF2 · 182 events
- High Wind and Winter Weather in Michigan, December 15 to 16, 20212 deaths · 1 injured · $218,000 · 61 kt wind · 14 events
- Tornadoes and Hail in Minnesota, December 15, 20211 death · $2.9 million · EF1 · 82 events
- Wildfire and Dust Storm in Kansas, December 15 to 17, 20211 death · 4 injured · $615,000 · 104 kt wind · 32 events
- Tornadoes and Damaging Winds in Iowa, December 15 to 16, 2021$4.0 million · EF2 · 69 events
- Wildfire and Damaging Winds in Kansas, December 15 to 16, 20211 death · $1.8 million · 84 kt wind · 16 events
- Tornadoes and Hail in Nebraska, December 15, 2021$6.8 million · EF1 · 121 events
- Tornadoes and Hail in Wisconsin, December 15, 20211 injured · $2.1 million · EF2 · 47 events
- Dense Fog in Minnesota, December 15, 20211 death · 4 injured · $130,000 · 1 event
- Wildfire and High Wind in Kansas, December 15 to 16, 20211 death · 73 kt wind · 64 events
- Damaging Winds in Iowa, December 15, 20211 death · 70 kt wind · 36 events
- Tornadoes and Hail in Nebraska, December 15, 20212 injured · EF2 · 81 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992056, 992057.